Campho-Phenique is an over-the-counter medicine used to treat cold sores and insect bites.
Campho-Phenique overdose occurs when someone takes more than the normal or recommended amount of this medicine. This can be by accident or on purpose. Inhaling a large amount of Campho-Phenique fumes may also cause symptoms.
This is for information only and not for use in the treatment or management of an actual overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Campho-Phenique contains both camphor and phenol.
For information on products containing camphor alone, see camphor overdose.
Both camphor and phenol are in Campho-Phenique. However, camphor and phenol may be found separately in other products.
Below are symptoms of a Campho-Phenique overdose in different parts of the body.
AIRWAYS AND LUNGS
- Irregular breathing
BLADDER AND KIDNEYS
- Little or no urine output
EYES, EARS, NOSE, AND THROAT
- Burning in the mouth or throat
HEART AND BLOOD VESSELS
- Low blood pressure
- Rapid pulse
- Muscle stiffness or uncontrolled muscle movements
- Twitching facial muscles
- Bluish-colored lips and fingernails
- Skin redness (from applying too much to the skin)
- Sweating (extreme)
- Yellow skin
STOMACH AND INTESTINES
- Abdominal pain
- Excessive thirst
- Nausea and vomiting
Seek medical help right away. DO NOT make the person throw up unless poison control or a health care provider tells you to.
Before Calling Emergency
Have this information ready:
- Person's age, weight, and condition
- The name of the product (ingredients and strength, if known)
- When it was swallowed
- The amount swallowed
Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container with you to the hospital, if possible.
The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated.
The person may receive:
- Activated charcoal
- Blood and urine tests
- Breathing support, including tube through the mouth into the lungs and ventilator (breathing machine)
- Chest x-ray
- EKG (electrocardiogram, or heart tracing)
- Intravenous fluids (through a vein)
- Medicine to treat symptoms
- Tube through the mouth into the stomach to empty the stomach (gastric lavage)
Survival past 48 hours usually means the person will recover. Seizures may start suddenly, within minutes of exposure.
Keep all medicines in child-proof containers and out of the reach of children.
Lee, DC. Hydrocarbons. In: Marks, JA. ed: Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Saunders; 2014:chap 158.
Wax PM, Beuhler MB. Hydrocarbons and volatile substances. In: Tintinalli JE, Kelen GD, Stapczynski JS, Ma OJ, Cline DM, eds. Emergency Medicine: A Comprehensive Study Guide. 7th ed. New York, NY: McGraw-Hill; 2004:chap 193.
Yin SY. One pill can kill: pediatric ingestions. In: Markovchick VJ, Pons PT, Bakes KM, eds. Emergency Medicine Secrets. 5th ed. St. Louis, MO: Elsevier Mosby; 2011:chap 75.
Update Date 10/13/2015
Updated by: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.